How Common is Hypersensitivity Cross-Reactivity with NSAIDs?

Patient Presentation
A 5-year-old female came to clinic with a history of acute pharyngitis that was positive for Group A, β-hemolytic Streptococcus. When reviewing her medications and allergies, the resident noted that she was allergic to ibuprofen and her mother said that she had problems breathing and an urticarial rash twice after receiving ibuprofen that required her to go to the emergency room. The mother said that she used acetaminophen for pain and fever relief without any problems. The pertinent physical exam showed a mildly ill child with normal vital signs and growth parameters. She had exudative pharyngitis and anterior cervical nodes bilaterally that were 0.5-1.0 cm in size. She had no rash. The diagnosis of acute streptococcal pharyngitis was made. When discussing the patient with her attending physician, the resident noted that she had not encountered an allergy to ibuprofen before and asked how often there was cross-reactivity with other non-steroidal anti-inflammatory drugs. The attending physician said that she also didn’t seem to see much of this hypersensitivity but knew that it was relatively common. She also didn’t know how often there was cross-reactivity. They decided to look up the question when they had time later in the day.

NSAIDs (non-steroidal anti-inflammatory drugs) are commonly used for pain and fever relief. They work by inhibiting the cyclooxygenase enzymes COX-1 and COX-2. Most are non-selective such as aspirin, ibuprofen, and acetaminophen. Currently Celecoxib is the only COX-2 selective inhibitor available in the United States.

Hypersensitivity to NSAIDs is caused by immunological and non-immunological mechanisms. Immune-mediated reactions are rare and drug-specific. Symptoms include conjunctivitis, rhinitis, bronchospasm, angioedema, hypersensitivity pneumonitis, meningitis, urticaria and anaphylaxis. Non-immune reactions may be caused by imbalance in the arachidonic acid pathway. These reactions are not drug-specific and symptoms include rhinitis, bronchospasm, urticaria and angioedema. Hypersensitivity can be difficult to determine as there are not reliable in vitro tests and provocative challenge testing may not be ethical in individual patients because of the risk of anaphylaxis.

Learning Point
Hypersensitivity to NSAIDs is the most frequently reported reaction to drugs. Hypersensitivity reactions to NSAIDs in the general adult population is 0.3% in adults and is similar in children.
One study that evaluated hypersensitivity reactions to NSAIDs in children classified them as cross-reactive (58%) with other NSAIDs or selective to the offending drug only (42%).
Ibuprofen is the most common NSAIDs to show cross-reactivity. In this study, acetaminophen did not show cross-reactivity which is different than other studies that have shown ~25% cross-reactivity. The authors note that they did challenge testing which is different than many studies that use clinical history as the defining element of cross-reactivity.

Questions for Further Discussion
1. What is the definition of angioedema?
2. What evaluation should be considered for a patient with potential NSAID hypersensitivity reaction?
3. What treatment options are available for pain and fever relief for patients with an NSAID hypersensitivity reaction?

Related Cases

    Symptom/Presentation: Pain

To Learn More
To view pediatric review articles on this topic from the past year check PubMed.

Evidence-based medicine information on this topic can be found at, the National Guideline Clearinghouse and the Cochrane Database of Systematic Reviews.

Information prescriptions for patients can be found at MedlinePlus for this topic: Drug Reaction.

To view current news articles on this topic check Google News.

To view images related to this topic check Google Images.

To view videos related to this topic check YouTube Videos.

Liew WK, Chiang WC, Goh AE, Lim HH, Chay OM, Chang S, Tan JH, Shih E, Kidon M. Paediatric anaphylaxis in a Singaporean children cohort: changing food allergy triggers over time. Asia Pac Allergy. 2013 Jan;3(1):29-34.

Zambonino MA, Torres MJ, Muñoz C, Requena G, Mayorga C, Posadas T, Urda A, Blanca M, Corzo JL. Drug provocation tests in the diagnosis of hypersensitivity reactions to non-steroidal anti-inflammatory drugs in children. Pediatr Allergy Immunol. 2013 Mar;24(2):151-9.

Kay E, Ben-Shoshan M. Anaphylaxis to ibuprofen in a 12-year-old boy. BMJ Case Rep. 2013 Jan 14;2013.

ACGME Competencies Highlighted by Case

  • Patient Care
    1. When interacting with patients and their families, the health care professional communicates effectively and demonstrates caring and respectful behaviors.
    2. Essential and accurate information about the patients’ is gathered.
    3. Informed decisions about diagnostic and therapeutic interventions based on patient information and preferences, up-to-date scientific evidence, and clinical judgment is made.
    4. Patient management plans are developed and carried out.

  • Medical Knowledge
    10. An investigatory and analytic thinking approach to the clinical situation is demonstrated.
    11. Basic and clinically supportive sciences appropriate to their discipline are known and applied.

  • Practice Based Learning and Improvement
    12. Evidence from scientific studies related to the patients’ health problems is located, appraised and assimilated.
    13. Information about other populations of patients, especially the larger population from which this patient is drawn, is obtained and used.
    16. Learning of students and other health care professionals is facilitated.


    Donna M. D’Alessandro, MD
    Professor of Pediatrics, University of Iowa Children’s Hospital